Severe pain + 2mg of Morphine = severe pain.

- Rogue Medic

Looks Like Anaphylaxis, But Isn’t

ResearchBlogging.org
 

Half an hour after lunch, a 67 year old man passes out.

He regains consciousness, as often happens with syncope.

He is not quite back to normal, blood pressure is 80/60 mm Hg, heart rate is 110, respiratory rate is 25, oxygen saturation is 99% on room air, with a temperature of 96.8° Fahrenheit.

If we tilt him, we will probably get a worsening of his vital signs, but there is no need to actually obtain the numbers if the assessment is causing deterioration.
 

Medical examination was only remarkable for diffuse erythema on his chest and face, without mucosal swelling or pruritus. Anaphylaxis was nonetheless suspected, and the patient immediately received intravenous epinephrine (0.1 mg) and aggressive intravenous fluid resuscitation.[1]

 

It reads as if this looks like a sunburn, which anaphylaxis sometimes does. He was treated for anaphylaxis. As it turns out, this is not anaphylaxis, but the treatment is not much different.
 

Worsening circulatory failure required high-dose (0.8 μg/kg per minute) norepinephrine infusion.[1]

 

His 12 lead also shows that his body is not happy.
 


 
Click on the image to make it larger/clearer.
 

ST segment depression almost everywhere. ACS (Acute Coronary syndrome)?

Catecholamines (epinephrine, norepinephrine, dopamine, dobutamine, isoproterenol, metaproterenol, albuterol, . . . ) can increase the stress on an infarcting heart and make an ACS worse, but he had no other indications of a heart attack.
 

Further interrogation revealed that the patient erratically self-medicated with disulfiram and that he had ingested 500 mg of disulfiram 1 hour before alcohol intake.[1]

 

Disulfiram (Antabuse) is used by some people with problems avoiding alcohol as a means to discourage consumption of alcohol. This patient consumed 500 ml (a little more than a quart) of wine with his lunch, so there may be a lack of understanding of how the medication works.
 

The patient was discharged home the day after, without any medication. The diagnosis of severe “disulfiram ethanol reaction” (DER) was retained.[1]

 

Direct alcohol consumption is not the only way that DER (Disulfiram Ethanol Reaction) can present.
 

The detailed personal history revealed that he was an alcoholic of 5 years and was started on disulfiram 100 mg daily for deaddiction since 9 months. His previous medical report revealed frequent medical consultation for palpitation, chest discomfort, paresthesia, and easy fatigability after initiation of deaddiction. His old records showed no detectable blood alcohol levels. On further interrogation, it was noticed that he was exposed to variety of solvents such as metal paints, thinners, varnish removers, and polish containing methanol, ethanol, isopropyl alcohol, and toluene for about 8 to 12 hours a day and 6 days a week in view of his occupation.[2]

 

There are other documented cases of occupational exposure leading to DER. An explanation of the way occupational exposure with disulfiram works is available in the discussion of another case from Oxford Journals.[3]
 

Our case emphasizes the need to include drug interaction in the differential diagnosis of any shock, to avoid unnecessary and invasive procedures or therapeutics. Especially, DER should be suspected in an alcoholic patient presenting with miscellaneous manifestations mimicking anaphylaxis, complicated myocardial infarction, or toxinic shock.[1]

 

The authors finish with a statement that is extremely important.
 

the potential severity of adverse side effects of drugs indicates that any medication should be carefully scrutinized for potential pharmacokinetic and pharmacodynamic interactions that may result.[1]

 

How many of us understand the possible drug interactions we are creating when reflexively treating patients according to protocol?

Footnotes:

[1] Disulfiram ethanol reaction mimicking anaphylactic, cardiogenic, and septic shock.
Bourcier S, Mongardon N, Daviaud F, Moachon L, Arnould MA, Perruche F, Pène F, Cariou A.
Am J Emerg Med. 2013 Jan;31(1):270.e1-3. doi: 10.1016/j.ajem.2012.05.002. Epub 2012 Jul 16.
PMID: 22809767 [PubMed - indexed for MEDLINE]

[2] Antabuse reaction due to occupational exposure-an another road on the map?
Senthilkumaran S, Menezes RG, Ravindra G, Jena NN, Thirumalaikolundusubramanian P.
Am J Emerg Med. 2013 Jun 18. doi:pii: S0735-6757(13)00297-0. 10.1016/j.ajem.2013.05.022. [Epub ahead of print] No abstract available.
PMID: 23791458 [PubMed - as supplied by publisher]

[3] Disulfiram reaction in an artist exposed to solvents.
Ehrlich RI, Woolf DC, Kibel DA.
Occup Med (Lond). 2012 Jan;62(1):64-6. doi: 10.1093/occmed/kqr172. Epub 2011 Nov 7.
PMID: 22068046 [PubMed - indexed for MEDLINE]

Free Full Text from Oxford Journals.

Bourcier S, Mongardon N, Daviaud F, Moachon L, Arnould MA, Perruche F, Pène F, & Cariou A (2013). Disulfiram ethanol reaction mimicking anaphylactic, cardiogenic, and septic shock. The American journal of emergency medicine, 31 (1), 2700-3 PMID: 22809767

Senthilkumaran S, Menezes RG, Ravindra G, Jena NN, & Thirumalaikolundusubramanian P (2013). Antabuse reaction due to occupational exposure-an another road on the map? The American journal of emergency medicine PMID: 23791458

Ehrlich RI, Woolf DC, Kibel DA. (2012). Disulfiram reaction in an artist exposed to solvents Occup Med (Lond)., 62 (1), 64-66 DOI: 10.1093/occmed/kqr172

.

Speak Your Mind